Thunderstorm Wind, Cimarron
- When
- May 20, 8:30 PM CST
- Where
- Cimarron County, 3 mi SSE of Boise City
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.700, -102.500
A severe thunderstorm with strong winds moved across the western Oklahoma panhandle during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A severe thunderstorm with strong winds moved across the western Oklahoma panhandle during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 20, 2:56 PM CST, 5 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 356 PM CDT THU MAY 20 2004 .DISCUSSION... WEST COAST TROUGH AT 500MB OPENS AND THE FLOW PATTERN FLATTENS OVER THE NEXT COUPLE DAYS. ELEVATED STORMS ARE FORMING ALONG THE 700MB THETA-E AXIS...AS YESTERDAY...IN EASTERN NEW MEXICO. WITH HIGHEST MID-LEVEL WIND SPEEDS IN THE NORTHWEST ZONES...BEST CHANCE OF SUSTAINED CONVECTION WILL BE NORTHWEST. STORMS SHOULD WEAKEN AFTER DARK. KEPT 30 POPS IN FOR NORTHWEST ZONES. FRIDAY WILL SEE MUCH OF THE SAME SITUATION...BUT FOR THE EASTERN HALF OF THE PANHANDLES AS THE DRYLINE MIXES EAST. A SHORTWAVE ARRIVING BY 00Z IN TANDEM WITH WEAK HEIGHT FALLS COULD HELP TO INITIATE STORMS ALONG THE DRYLINE TOMORROW LATE AFTERNOON. 20 POPS SEEMED APPROPRIATE...NO CHANGE FROM PREVIOUS FORECASTS. ALTHOUGH MODELS INDICATE THE DRYLINE IS EAST OF THE CWA BY SATURDAY...A SMALL DELAY IN THE MOVEMENT OF THE SURFACE FEATURES COULD POSITION DRYLINE IN EASTERN ZONES. WITH SUFFICIENT SHEAR AND MOISTURE...CANNOT ELIMINATE THE POSSIBILITY OF STORMS FOR SATURDAY. HAVE INTRODUCED 20 POPS IN EASTERN ZONES TO ACCOUNT FOR UNCERTAIN DRYLINE POSITION. A FRONT SAGS SOUTH ON SUNDAY...AND POSITIONS ITSELF SOUTHWEST TO NORTHEAST ACROSS THE CWA SUNDAY. MADE LITTLE CHANGE TO FORECAST BEYOND SUNDAY...SINCE WE HAVE LOW CONFIDENCE IN THE MODEL FORECAST FOR EXTENDED PERIODS. LOWERED DAY 7 LOW TEMPS TO AGREE MORE WITH LATEST GUIDANCE. LOOKS DRY THROUGH MUCH OF NEXT WEEK. && .FIRE WEATHER... WARM...DRY...AND WINDY CONDITIONS BEHIND THE DRYLINE TOMORROW HAVE PROMPTED A FIRE WEATHER WATCH FOR THE WESTERN HALF OF THE PANHANDLES. RELATIVE HUMIDITIES IN THE 10S SUGGEST AN ELEVATED FIRE DANGER. WILL LEAVE FOR LATER SHIFTS TO SEE IF THE FIRE DANGER RATING INCREASES BEFORE UPGRADING TO RED FLAG WARNING. && .PREV DISCUSSION... BUMPED TEMPS UP A FEW DEGREES OVER THE NORTHEAST BASED ON CURRENT TRENDS. REST OF FORECAST APPEARS TO BE ON TRACK. NOT MUCH CHANGE THIS FCST CYCLE. STILL APPEARS WARM TEMPERATURES WILL HOLD IN PLACE THROUGH THE REST OF THE WEEK AS UPR LVL RIDGE SHIFTS OVER THE REGION TODAY INTO FRIDAY. DRYLINE WILL CONTINUE TO MIX BACK AND FORTH ACROSS THE REGION DURING THIS TIME-FRAME AS WELL...THUS POPS CANNOT BE RULED OUT AT LEAST INTO THE FIRST PART OF THE WEEKEND. DEVELOPMENT OF THUNDERSTORMS YESTERDAY COINCIDED WITH THE LOCATION OF THE 700MB THETA-E AXIS WHICH WILL REMAIN OVER THE TX/NM STATE LINE TODAY BEFORE SHIFTING EAST TOMORROW AND SAT. ADDITIONALLY... SEVERAL WEAK DISTURBANCES CAN BE SEEN IN W/V IMAGERY THAT COULD AID IN INITIATION AS THEY MOVE OVER THE REGION. ALTHOUGH A DEEP MIXED LAYER WILL DEVELOP ACROSS THE WESTERN HALF OF THE PANHANDLE...SIMILAR SCENARIO TO YESTERDAY EVENING COULD OCCUR WITH HIGH-BASED THUNDER DEVELOPING LATE IN THE DAY WITH STRONG WINDS AS THE STORMS COLLAPSE. CHANCES MOVE EAST ON FRIDAY ACROSS THE CNTRL AND EASTERN PARTS OF THE PNHDLS. TWEAKED VARIOUS GRIDS THRU FRIDAY TO HANDLE PROGRESSION OF RAIN CHANGES ACROSS THE PNHDLS. EXTENDED FORECAST NEEDED FEW CHANGES AS WEST COAST TROF OPENS UP AND SWINGS OUT ACROSS THE REGION...LEAVING US IN ZONAL TO SWLY FLOW. WARMER AND DRIER CONDITIONS LOOK TO PREVAIL FOR THE FIRST PART OF NEXT WEEK AS ANOTHER RIDGE TRIES TO BUILD OVER US...MEANING CONTINUED WARM AND DRY FOR THE FORESEEABLE FUTURE. FCSTID = JORDAN WILL ISSUE FIRE WEATHER WATCH FOR FRIDAY. SFC WINDS ARE FCSTED TO BE AROUND 20-25 MPH AND COULD GO HIGHER DEPENDING ON DEVELOPMENT OF THE PRESSURE GRADIENT AT SURFACE. SWLY WINDS WILL ALSO HELP TO PUSH DRYLINE ACROSS THE REGION...RESULTING IN RH VALUES AT OR BELOW 20% FOR THE WESTERN AND CENTRAL PARTS OF THE PNHDLS. STILL HAVE LOW FIRE DANGER READING AT CEDAR RAWS SITE/LK MEREDITH BUT BOOTLEG/DEAF SMITH COUNTY RAWS WENT UP TO MODERATE YESTERDAY WHICH WILL NEED TO BE WATCHED TO SEE IF RED FLAG CRITERIA CAN BE MET BY FRIDAY. FCSTID = SCHNEIDER/JORDAN && .PRELIMINARY POINT TEMPS/POPS... AMARILLO 63 92 62 90 / 30 10 10 10 BEAVER 65 95 63 94 / 20 20 20 20 BOISE CITY 57 88 55 87 / 30 10 10 10 BORGER 66 95 66 92 / 20 20 20 20 BOYS RANCH 64 91 58 90 / 30 10 10 10 CANYON 62 90 61 90 / 30 10 10 10 CLARENDON 65 93 64 93 / 20 20 20 20 DALHART 64 88 56 87 / 30 10 10 10 GUYMON 65 95 60 92 / 20 20 20 20 HEREFORD 61 88 54 86 / 30 10 10 10 LIPSCOMB 65 93 64 94 / 10 20 20 20 PAMPA 65 93 63 92 / 20 20 20 20 SHAMROCK 65 93 64 94 / 10 20 20 20 WELLINGTON 66 93 66 94 / 10 20 20 20 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && KRAMAR
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT THU MAY 20 2004 OKZ001>003-TXZ001>020-211100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE WESTERN OKLAHOMA PANHANDLE...GENERALLY TEXAS AND CIMARRON COUNTIES. THE PRIMARY THREAT FOR SEVERE WEATHER IS LARGE HAIL AND DAMAGING WINDS. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REMAINDER OF THE AREA. OUTSIDE OF THE SLIGHT RISK AREA...THUNDERSTORMS MAY PRODUCE HAIL AND STRONG WINDS. THE CONDITIONS TODAY ARE SIMILAR TO TUESDAY...WHERE ISOLATED THUNDERSTORMS PRODUCED SMALL HAIL...AND STRONG WINDS...IN EXCESS OF 50 MPH. ADDITIONALLY...CAUTION IS ADVISED ON AREA LAKES. BREEZY CONDITIONS WILL PERSIST ACROSS THE REGION THROUGH FRIDAY. .DAYS TWO THROUGH SEVEN... A FIRE WEATHER WATCH IS IN EFFECT FRIDAY ACROSS THE WESTERN AND CENTRAL PANHANDLES. LOW RELATIVE HUMIDITIES ARE EXPECTED TO FALL BELOW 15 PERCENT...WHILE WIND SPEEDS WILL INCREASE TO 20 MPH OR GREATER. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE NECESSARY AFTER 5 PM TODAY... ESPECIALLY ACROSS THE WESTERN OKLAHOMA PANHANDLE. FOX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 751 PM CDT THU MAY 20 2004 OKZ001-TXZ001-210130- CIMARRON-DALLAM- 751 PM CDT THU MAY 20 2004 ...STRONG THUNDERSTORMS NEAR TEXLINE...FELT...AND KENTON... A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MPH INTO WESTERN SECTIONS OF DALLAM AND CIMARRON COUNTIES. THROUGH 830 PM...THE STORMS ARE EXPECTED TO PRODUCE GUSTY WINDS UP TO 55 MPH...HAIL UP TO ONE HALF INCH IN DIAMETER...BRIEF HEAVY DOWNPOURS...AND DEADLY LIGHTNING. THE STORMS SHOULD THEN MOVE IN THE DIRECTION OF BOISE CITY AND KEYES. PEOPLE IN THE PATH OF THESE STORMS...INCLUDING THOSE IN BLACK MESA STATE PARK...SHOULD SEEK SHELTER IN A STURDY BUILDING...AND SHOULD REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS. JRC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 826 PM CDT THU MAY 20 2004 OKZ001-TXZ001-210200- CIMARRON-DALLAM- 826 PM CDT THU MAY 20 2004 ...STRONG THUNDERSTORMS NEAR TEXLINE...FELT...AND KENTON... A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MPH ACROSS MUCH OF CIMARRON COUNTY...AND OVER WESTERN DALLAM COUNTY... THROUGH 9 PM...THE STORMS ARE EXPECTED TO PRODUCE GUSTY WINDS UP TO 55 MPH...HAIL UP TO ONE HALF INCH IN DIAMETER...BRIEF HEAVY DOWNPOURS...AND DEADLY LIGHTNING. THE STORMS SHOULD THEN MOVE IN THE DIRECTION OF BOISE CITY...KEYES...AND STURGIS. PEOPLE IN THE PATH OF THESE STORMS...INCLUDING THOSE IN BLACK MESA STATE PARK...SHOULD SEEK SHELTER IN A STURDY BUILDING...AND SHOULD REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS. JRC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 837 PM CDT THU MAY 20 2004 TXZ006-011-210215- HARTLEY-OLDHAM- 837 PM CDT THU MAY 20 2004 ...STRONG THUNDERSTORMS MOVING TOWARD ROMERO... A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MPH INTO WESTERN HARTLEY AND OLDHAM COUNTIES...TOWARD ROMERO. THROUGH 915 PM...THE STORMS ARE EXPECTED TO PRODUCE GUSTY WINDS UP TO 55 MPH...HAIL UP TO ONE HALF INCH IN DIAMETER...BRIEF HEAVY DOWNPOURS...AND DEADLY LIGHTNING. THE STORMS SHOULD THEN MOVE IN THE DIRECTION OF DALHART AND HARTLEY. PEOPLE IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A STURDY BUILDING...AND SHOULD REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS. JRC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 901 PM CDT THU MAY 20 2004 OKZ001-210230- CIMARRON- 901 PM CDT THU MAY 20 2004 ...STRONG THUNDERSTORMS NEAR FELT AND WHEELESS... A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MPH ACROSS MUCH OF CIMARRON COUNTY...TOWARD BOISE CITY. THROUGH 930 PM...THE STORMS ARE EXPECTED TO PRODUCE GUSTY WINDS UP TO 55 MPH...HAIL UP TO ONE HALF INCH IN DIAMETER...BRIEF HEAVY DOWNPOURS...AND DEADLY LIGHTNING. THE STORMS SHOULD THEN MOVE IN THE DIRECTION OF KEYES AND STURGIS. PEOPLE IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A STURDY BUILDING...AND SHOULD REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS. JRC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 911 PM CDT THU MAY 20 2004 TXZ006-210245- HARTLEY- 911 PM CDT THU MAY 20 2004 ...STRONG THUNDERSTORMS NEAR ROMERO... A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MPH ACROSS WESTERN AND NORTHERN HARTLEY COUNTY...TOWARD HARTLEY AND DALHART. THROUGH 945 PM...THE STORMS ARE EXPECTED TO PRODUCE GUSTY WINDS UP TO 55 MPH...HAIL UP TO ONE HALF INCH IN DIAMETER...BRIEF HEAVY DOWNPOURS...AND DEADLY LIGHTNING. THE STORMS ARE EXPECTED TO REMAIN NORTH OF CHANNING. PEOPLE IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A STURDY BUILDING...AND SHOULD REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS. JRC
The Amarillo radar (KAMA), 178 km away, was scanning. The volume nearest the first event began at 02:28 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400868.